Alert archive / Maine / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 28, 2022, 8:16 PM EDT for Androscoggin County, Cumberland County, Maine. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2022, 8:16 PM EDT (00:16 UTC)
- Expired
- Jul 28, 2022, 9:52 PM EDT
- In force
- 96 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Androscoggin County, ME, Cumberland County, ME
The radar
The Portland,ME radar (KGYX), 11 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 0.3 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:14 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 28, 7:14 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 714 PM EDT Thu Jul 28 2022 .SYNOPSIS... Thunderstorms will sweep across the area through the evening, with some storms becoming strong to severe. Strong and potentially damaging wind gusts are possible along with heavy rain and small hail. The threat of showers lingers into Friday before things dry out over the weekend with lower humidity. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 7PM Update...Line of storms have consolidated across the region and are quickly moving westward. Severe threat continues over the next 2 hours along the line across Southern New Hampshire and potentially York County. Not expecting any additional storms to develop behind this line of storms, so expect an abrupt end to the thunderstorm activity. Fog will develop tonight with all the fresh rainfall. Cluster of showers and thunderstorms expected to develop/arrive into the region from the west through sunset, exiting east late tonight. Slight risk for severe storms in NH and marginally risk for western Maine. Main threats are damaging winds and hail. Over the past hour, convection has developed in the area ahead of the primary convective line in central/eastern NY. This activity is in the area of higher dewpoints and instability with capes >1500j/kg. GYX issued a special 18Z sounding which denotes a modest mid level lapse rates, however this could cool as the mid lvl shortwave approaches. SPC meso-analysis has noted an increase in bulk shear potential of 40-45kt, near 50kt in S NH. With approaching shortwave the divergence aloft will strengthen this evening with an upper lvl jet streak. Seeing some signals in the low level shear that could support some rotating updrafts, with the highest values s of the lakes region in NH. Guidance continues to show a less favorable environment as the convection moves east into Maine. Storms are still expected for all areas this evening, however the more stable marine environment in ME should hamper development and severe potential. Corfidi vectors show a forward propegation sufficient to limit rainfall totals despite high rainfall rates (>2"/hr) in the stronger storms, reducing the risk for flash floods unless areas are worked over with multiple storms. Loss of daytime heating will allow for more widespread precipitation as the frontal boundary pushes east. Precip chances will taper off west to east through the night. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... A cold front will push through most of the region late tonight, possibly washing out or stalling south of the mountains near morning. Valley fog, marine fog, and areas that receive the most rainfall tonight could also see fog overnight. By daybreak any precip should have cleared east of the area and the front will push across the coastal waters. Can't rule out some stray showers in the mountains with the upper trough still north of the region, but most of the area will remain dry. In fact, PWATs will fall notably with values <1". The high mixing layer on Friday will bring down some drier air and breezy conditions. This will lead to a nice stretch of weather for the weekend with low/comfortable humidity. && .LONG TERM /SATURDAY THROUGH THURSDAY/... An upper trough axis will swing to the east of the area, allowing a drier and more stable air to settle into the area for the upcoming weekend. The exception will be toward the mountains, where there should be enough low-level moisture for the upslope flow to produce cloudier conditions and perhaps a few showers on Saturday, and the northwest flow could bring some of this cloud cover toward the coast through the day. Highs for Saturday look to be in the lower to mid 80s, and further height rises and warming temperatures aloft will support a warmer highs for Sunday with most seeing mid to upper 80s, possibly reaching 90 in southern NH. Given the fairly dry air, temps for Saturday night should still cool off nicely with inland areas seeing lows in the 50s while along the coast stays in the lower 60s. The warming trend will continue into early next week along as flow becomes west to southwesterly as an upper trough moves toward the Great Lakes on Monday. 850mb temperatures will warm into the 17-19C range, and deep mixing will support high temperatures reaching the upper 80s to lower 90s across the region. Fortunately, the mixing will also bring down the drier air from aloft to keep the afternoon heat indices in check. The previously mentioned upper trough will head toward New England on Tuesday, dragging a cold front along with it, which will bring our next shot at seeing showers and storms in the afternoon and evening. Out ahead of this system, temperatures will again warm into the upper 80s to lower 90s, and the dewpoints will also climb well into the 60s, making it feel noticeably more humid out. Being day 6, the operational global models, as well as their ensemble members, are in pretty good agreement on timing of this system. So I feel confident enough to bump up PoPs in the Tues-Tues evening window as well as leaving the thunder mention that was inherited from the previous shift. We'll see another stretch of dry but still warm weather for Wednesday and possibly into Thursday of next as high pressure builds into the region, although models are advertising another frontal boundary approaching toward the end of the forecast window. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... Short Term...There will be an increasing chance for scattered showers and possible thunderstorms as we push through the afternoon into the early evening with the best coverage in NH. The convection may briefly lower conditions to MVFR levels...although the majority of the time will feature VFR. Locally heavy rain and gusty winds are possible with the strongest storms. Marine and valley fog possible overnight, clearing rapidly after daybreak as drier air moves in behind a cold front and daytime mixing develops. Long term...VFR conditions are mainly expected from Saturday through most of next week with the exception of some valley fog during the overnights and early morning hours. Tuesday and Tuesday night of next week could see some restrictions when a cold front moves through the area, bringing the potential showers and storms along with it. && .MARINE... Short Term...Continue to see a 1'/11 sec swell across the coastal waters, with minimal chop. With the passage of the cold front on Friday chop will increase with waves 2-4'. High pressure will build in for the weekend providing pleasant boating conditions. Long term...Conditions looks to remain below SCA thresholds from Saturday through most of next week with the exception being from Monday night and Tuesday when southerly winds increase ahead of a cold front that looks to cross through the areas late Tuesday or Tuesday night. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS...Jamison NEAR TERM...Dumont/Jamison SHORT TERM...Jamison LONG TERM...Combs AVIATION...Jamison MARINE...Combs
Hazardous weather outlook, Jul 28, 5:18 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 518 PM EDT Thu Jul 28 2022 NHZ001>006-292130- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll- 518 PM EDT Thu Jul 28 2022 This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms this evening. The greatest hazard from these thunderstorms is expected to be scattered damaging straight line winds, although a few instances of large hail and perhaps an isolated tornado are also possible. In addition, locally heavy downpours will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-018>028-033-292130- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands- 518 PM EDT Thu Jul 28 2022 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...Tonight. Thunderstorms are expected to develop ahead of an approaching front this evening. Some of these storms may be strong to severe with damaging winds the primary hazard. The threat for strong storms will generally decrease from west to east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ150>154-292130- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 518 PM EDT Thu Jul 28 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Thunderstorms are expected to develop ahead of an approaching front this evening. Some of these storms may be strong to severe with strong wind gusts the primary hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ007>015-292130- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 518 PM EDT Thu Jul 28 2022 ...SEVERE THUNDERSTORM WATCH 506 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. The greatest hazard from these thunderstorms is expected to be scattered damaging straight line winds, although a few instances of large hail and perhaps an isolated tornado are also possible. In addition, locally heavy downpours will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 28, 7:41 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Gray ME
741 PM EDT Thu Jul 28 2022
MEZ018-NHZ006-290015-
Interior York ME-Southern Carroll NH-
741 PM EDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of northwestern York
County through 815 PM EDT...
At 741 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Waterboro, or 12 miles southeast of Ossipee,
moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alfred, Waterboro, Limerick, Acton, Newfield and Shapleigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4353 7095 4365 7097 4368 7072 4353 7069
TIME...MOT...LOC 2341Z 267DEG 12KT 4360 7090
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CombsLocal storm report, Jul 28, 7:46 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
746 PM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND DMG 1 SW HINSDALE 42.78N 72.50W
07/28/2022 CHESHIRE NH PUBLIC
SEVERAL TREES DOWN ON PROSPECT STREET NEAR
THE HIGH SCHOOL. OBSERVED DIME-SIZED HAIL
FOR A FEW MINUTES. TIME ESTIMATED BY RADAR.
&&Local storm report, Jul 28, 7:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
753 PM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 2 SW EAST WAKEFIELD 43.62N 71.00W
07/28/2022 CARROLL NH TRAINED SPOTTER
5 INCH DIAMETER TREE DOWN ON PROVINCE LAKE
ROAD SOUTH OF PINE RIVER POND. TIME
ESTIMATED BY RADAR.
&&Local storm report, Jul 28, 7:55 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
755 PM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 E CHARLESTOWN 43.24N 72.39W
07/28/2022 SULLIVAN NH PUBLIC
TREE BLOWN DOWN ON TOP OF A SHED. MANY
BRANCHES SCATTERED FROM STORM. TIME
ESTIMATED BY RADAR.
&&Local storm report, Jul 28, 7:57 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
757 PM EDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG LANGDON 43.16N 72.38W
07/28/2022 SULLIVAN NH PUBLIC
MULTIPLE TREES REPORTED DOWN ON LANGDON RD
BETWEEN ALSTEAD AND SOUTH CHARLESTON. PHOTOS
ON SOCIAL MEDIA.
&&Special weather statement, Jul 28, 8:12 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Gray ME
812 PM EDT Thu Jul 28 2022
NHZ012-013-015-290045-
Western And Central Hillsborough NH-Interior Rockingham NH-
Eastern Hillsborough NH-
812 PM EDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southwestern
Rockingham and southeastern Hillsborough Counties through 845 PM
EDT...
At 811 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollis, or near Nashua, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nashua, Derry, Merrimack, Salem, Milford, Amherst, Litchfield,
Hollis, Mont Vernon, Hudson, Brookline, Pelham, Mount Vernon,
Londonderry, Hampstead, Atkinson, Kingston, Windham, Plaistow and
Newton.
This includes Interstate 93 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4271 7170 4290 7170 4286 7103 4285 7105
4281 7107 4282 7113 4281 7117 4279 7119
4274 7118 4275 7122 4274 7124 4270 7129
TIME...MOT...LOC 0011Z 266DEG 31KT 4278 7154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CombsThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:01 PM EDT | Special Weather Statement | GYX | Oxford | 44 min |
| Jul 28, 8:12 PM EDT | Special Weather Statement | GYX | Rockingham | 33 min |
Nearby
Flash Flood Warnings in Maine, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.